Washington, 2013High Wind in Washington, April 7, 2013
April 7, 2013 · NWS PDT · 1 event in 1 county or zone
A strong upper level jet moved over the area on Sunday April 7th. Strong winds aloft mixed down and produced high winds across portions of southeast Washington.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong upper level jet moved over the area on Sunday April 7th. Strong winds aloft mixed down and produced high winds across portions of southeast Washington. Wind gusts are as followed in MPH: (68) 4 miles NW of West Richland, (62) 8 miles NW of West Richland.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before the first event at Apr 7, 10:30 AM PST, 0 minutes earlier.
Area forecast discussion, Apr 7, 10:30 AM PST, 0 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PENDLETON OR
1130 AM PDT SUN APR 7 2013
UPDATED AVIATION DISCUSSION
.SHORT TERM...SURFACE LOW PRESSURE SYSTEM IS MOVING ACROSS THE
REGION THIS MORNING. CENTER OF THE LOW APPEARS TO BE OVER THE
WASHINGTON PORTION OF THE COLUMBIA BASIN. RADAR INDICATES MOST OF
THE STEADY RAIN FROM LAST NIGHT HAS DIMINISHED AND WE WILL HAVE
SCATTERED SHOWERS FOR THE REMAINDER OF THE DAY. WITH WESTERLY FLOW
THESE SHOWERS WILL BE CONCENTRATED OVER THE CASCADES AND
BLUES...WITH MINIMAL COVERAGE IN THE BASIN DUE TO DOWNSLOPE FLOW OFF
THE CASCADES. WINDS ARE INCREASING THIS MORNING AS EXPECTED AND WILL
GET STRONGER OVER THE NEXT SEVERAL HOURS. SATELLITE IMAGERY SHOWS
STRONG WEST WINDS ALOFT OVER THE AREA AND THESE WILL MIX DOWN TO THE
SURFACE. 12Z SALEM SOUNDING SHOWED 50KT AT 3K FEET. HIGHEST WINDS
ARE EXPECTED DURING THE AFTERNOON. THE WINDS WILL DIMINISH LATER
THIS EVENING. THE UPPER LEVEL LOW WILL REMAIN OVER THE REGION
TONIGHT INTO EARLY MONDAY. MOSTLY CLOUDY SKIES WITH RAIN AND
MOUNTAIN SNOW SHOWERS WILL CONTINUE. 94
&&
.AVIATION...18Z TAFS...A HIGH WIND EVENT WITH SUSTAINED SURFACE
WINDS OF 30-40 KNOTS AND GUSTS TO 50 KNOTS WILL OCCUR AT KPSC, KPDT,
AND KRLD UNTIL 03Z/08TH.
AN AIRPORT WEATHER WARNING IS IN EFFECT UNTIL 8 PM PDT THIS EVENING
FOR THE TRI-CITIES AIRPORT IN PASCO (KPSC) FOR WIND GUSTS OF 40-50
KNOTS.
THE MAIN CONCERN TODAY IS A HIGH WIND EVENT DUE TO VERY TIGHT
PRESSURE GRADIENTS AND RAPIDLY RISING SURFACE PRESSURE, WHICH WILL
YIELD SOUTHWEST TO WEST WINDS OF 25-40 KTS WITH HIGHER GUSTS UNTIL
03Z THIS EVENING. THE ONE EXCEPTION IS AT KYKM WHERE SUSTAINED WINDS
THROUGH THIS AFTERNOON WILL BE AROUND 20 KTS WITH GUSTS TO 30 KTS.
KPSC AND KPDT CAN EXPECT GUSTS OF 40 TO 50 KTS UNTIL 03Z THIS
EVENING. WINDS WILL THEN SLOWLY DIMINISH AFTER 03Z WITH SUSTAINED
WINDS 15-20 KTS WITH GUSTS TO 30 KTS UNTIL AROUND 06Z BEFORE
DECREASING BELOW 15 KTS AFTER 06Z.
SCATTERED RAIN SHOWERS WILL OCCUR THROUGH EARLY THIS EVENING AS AN
UPPER LOW MOVES THROUGH THE AREA. CEILINGS WILL BE 3500-6000 FT AGL
THOUGH MVFR CONDITIONS WILL BE POSSIBLE WITH THE STRONGER SHOWERS.
SCATTERED RAIN SHOWERS MAY DEVELOP AFTER 12Z AT KPSC AND KALW.
A FEW ISOLATED THUNDERSTORMS ARE POSSIBLE UNTIL SUNSET TODAY NEAR
KLGD AND KJSY AND ALSO OVER THE WALLOWA MOUNTAINS EASTWARD ACROSS
WALLOWA COUNTY TO THE SNAKE RIVER. POLAN
&&
.PREVIOUS DISCUSSION... /ISSUED 506 AM PDT SUN APR 7 2013/
SHORT TERM...TODAY THROUGH MONDAY NIGHT...A STRONG PACIFIC SYSTEM
WILL MOVE ACROSS THE REGION TODAY. THE SURFACE LOW WITH THIS SYSTEM
WILL TRACK FROM NORTHWEST OREGON EARLY THIS MORNING TO CENTRAL
WASHINGTON BY LATE MORNING, THEN TO NORTHEAST WASHINGTON BY LATE
AFTERNOON. THIS TRACK WILL CAUSE TIGHT PRESSURE GRADIENTS OVER
SOUTHEAST WASHINGTON AND MUCH OF CENTRAL AND NORTHEAST OREGON. AT
THE SAME TIME UPPER LEVEL ENERGY WILL SWING EAST ACROSS NORTHEAST
OREGON. THESE GRADIENTS, ALONG WITH THE UPPER ENERGY, WILL ALLOW FOR
THE DEVELOPMENT OF STRONG WINDS ACROSS THESE AREAS. STRONGEST WINDS
SHOULD OCCUR FROM CENTRAL OREGON NORTHEAST INTO THE OREGON BLUE
MOUNTAIN FOOTHILLS AND OVER THE SIMCOE HIGHLANDS OF SOUTH-CENTRAL
WASHINGTON. HAVE UPGRADED THE WIND ADVISORY FOR THE SIMCOE HIGHLANDS
TO A WARNING AND ADDED A WARNING FOR THE SOUTHERN BLUE MOUNTAINS.
HAVE ALSO ADDED WIND ADVISORIES FOR THE JOHN DAY BASIN, THE GRANDE
RONDE VALLEY, AND WALLOWA COUNTY. ALL AREAS MAY SEE THE STRONGEST
WIND GUSTS DURING THE PASSAGE OF THE SURFACE COLD FRONT. THIS FRONT
IS EXPECTED TO MOVE EAST OF THE OREGON CASCADES AROUND DAYBREAK
REACHING TO AT LEAST THE BLUE MOUNTAINS BY LATE MORNING (IT COULD BE
A BIT QUICKER THAN THIS TIMING). A BAND OF WARM AIR ADVECTION PRECIP
WILL CONTINUE TO WRAP NORTH AND EAST THROUGH OUR WASHINGTON ZONES
AND EXTREME NORTHEAST OREGON THIS MORNING. SHOWERS WILL PERSIST
ALONG THE CASCADE CREST AND OVER THE INTERIOR MOUNTAINS ALL DAY DUE
TO UPSLOPE AFFECTS IN THE STRONG WEST FLOW BEHIND THE FRONT.
ELSEWHERE LIMITED LOW LEVEL INSTABILITY MAY CAUSE A FEW SHOWERS AT
TIMES THIS AFTERNOON AND EVENING. SNOW LEVELS WILL FALL BEHIND THE
FRONT. AS SUCH COULD SEE 3 TO 7 INCHES ABOVE 4500 FEET IN THE
NORTHERN BLUE MOUNTAINS TODAY INTO MONDAY MORNING. THUS A WINTER
WEATHER ADVISORY HAS BEEN ISSUED. NORTHWEST FLOW WILL KEEP VARYING
CHANCES OF SHOWERS GOING THROUGH MONDAY INTO MONDAY NIGHT. AVAILABLE
MOISTURE WILL DECREASE AND THE CHANCES OF SHOWERS WILL DECREASE
GRADUALLY MONDAY AFTERNOON AND MONDAY NIGHT. 90
LONG TERM...TUESDAY THROUGH SUNDAY...MODELS ARE IN AGREEMENT IN
HAVING A RIDGE IN THE EASTERN PACIFIC TUESDAY WITH A NORTHERLY FLOW
OVER THE AREA. THIS WILL GIVE US DRY WEATHER ASIDE FROM A FEW
SHOWERS IN THE WASHINGTON CASCADES. TUESDAY AFTERNOON AND NIGHT A
DISTURBANCE WILL APPROACH OVER THE TOP OF THE RIDGE AND FLATTEN IT
INTO A MORE WESTERLY FLOW. THERE WILL BE A CHANCE OF RAIN SHOWERS IN
THE WASHINGTON CASCADES AND A SLIGHT CHANCE IN THE EASTERN
MOUNTAINS. THE DISTURBANCE WILL FINALLY MOVE THROUGH THE AREA
WEDNESDAY AFTERNOON AND NIGHT WITH A CHANCE OF RAIN SHOWERS IN THE
MOUNTAINS AND A SLIGHT CHANCE OF RAIN ELSEWHERE. THE SHOWERS WILL
TAPER OFF THURSDAY MORNING AND A NORTHWEST FLOW WILL DEVELOP OVER
THE AREA. WE WILL DRY OUT THURSDAY AFTERNOON THROUGH FRIDAY ASIDE
FROM A SLIGHT CHANCE OF LIGHT UPSLOPE RAIN SHOWERS IN THE MOUNTAINS.
MODEL TIMING BEGINS TO DIFFER AT THIS POINT BUT THE GFS AND ECMWF
BOTH BRING A SYSTEM THROUGH THE AREA FRIDAY NIGHT OR SATURDAY. HAVE
LEANED TOWARDS THE SLOWER ECMWF AND BROUGHT A CHANCE OF RAIN SHOWERS
ON SATURDAY TAPERING OFF SATURDAY NIGHT. MODELS ARE IN COMPLETE
DISAGREEMENT BY SUNDAY AS THE GFS BRINGS A DEEP LOW TO THE BRITISH
COLUMBIA COAST AND THE ECMWF BUILDS A RIDGE IN THE EASTERN PACIFIC
WITH NO SIGN OF A LOW. TOOK A COMPROMISE PATH AND KEPT A SLIGHT
CHANCE OF RAIN SHOWERS IN THE LOWER ELEVATIONS WITH A CHANCE OF RAIN
SHOWERS IN THE MOUNTAINS. TEMPERATURES WILL START OUT IN THE LOWER
60S WITH 50S IN THE MOUNTAINS TUESDAY THEN WARM TO THE 60S WITH MID
50S TO LOWER 60S IN THE MOUNTAINS WEDNESDAY UNDER THE RIDGE.
TEMPERATURES WILL COOL A COUPLE OF DEGREES EACH DAY THURSDAY THROUGH
SUNDAY AND END UP IN THE MID 50S TO LOWER 60S WITH MID 40S TO LOWER
50S IN THE MOUNTAINS ON SUNDAY. PERRY
&&
.PRELIMINARY POINT TEMPS/POPS...
PDT 54 36 53 34 / 50 40 40 20
ALW 56 40 56 35 / 50 40 40 20
PSC 60 39 60 35 / 50 40 30 10
YKM 57 34 58 34 / 60 30 20 10
HRI 59 37 59 36 / 50 40 30 10
ELN 53 34 55 31 / 70 30 10 0
RDM 52 24 48 27 / 50 50 20 10
LGD 51 33 49 29 / 60 50 40 30
GCD 50 28 48 30 / 50 60 30 20
DLS 56 37 57 34 / 60 40 20 0
&&
.PDT WATCHES/WARNINGS/ADVISORIES...
OR...WIND ADVISORY UNTIL 5 PM PDT THIS AFTERNOON ORZ049-050.
WINTER WEATHER ADVISORY UNTIL 4 AM PDT MONDAY ABOVE 4500 FEET
FOR THE ORZ502.
HIGH WIND WARNING UNTIL 3 PM PDT THIS AFTERNOON ORZ042-509.
HIGH WIND WARNING UNTIL 8 PM PDT THIS EVENING ORZ044-503-507-508.
WIND ADVISORY UNTIL 8 PM PDT THIS EVENING ORZ041-505.
WA...WINTER WEATHER ADVISORY UNTIL 4 AM PDT MONDAY ABOVE 4500 FEET
FOR THE WAZ030.
HIGH WIND WARNING UNTIL 8 PM PDT THIS EVENING WAZ521.
AIRPORT WEATHER WARNING UNTIL 8 PM PDT THIS EVENING FOR THE
TRI-CITIES AIRPORT IN PASCO (KPSC) FOR WIND GUSTS OF 40-50
KNOTS.
WIND ADVISORY UNTIL 8 PM PDT THIS EVENING WAZ024-028-029.
&&
THREAT INDEX
TODAY : RED
MONDAY : GREEN
TUESDAY : GREEN
GREEN: NONE OR LIMITED NEED FOR WATCHES, WARNINGS, OR ADVISORIES.
YELLOW: A FEW WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
RED: NUMEROUS WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON
94/99/90/83Hazardous weather outlook, Apr 7, 4:30 AM PST, 6 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
530 AM PDT SUN APR 7 2013
ORZ041-042-044-049-050-503-505-507>509-WAZ024-028-029-521-081400-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-WALLOWA COUNTY-
SOUTHERN BLUE MOUNTAINS OF OREGON-JOHN DAY BASIN-
FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON-
FOOTHILLS OF THE SOUTHERN BLUE MOUNTAINS OF OREGON-
EAST SLOPES OF THE OREGON CASCADES-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-
LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-SIMCOE HIGHLANDS-
530 AM PDT SUN APR 7 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
OREGON...NORTH CENTRAL OREGON...NORTHEAST OREGON...CENTRAL
WASHINGTON...SOUTH WASHINGTON...SOUTH CENTRAL WASHINGTON AND
SOUTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
A STRONG LOW PRESSURE SYSTEM WILL MOVE ACROSS WASHINGTON TODAY.
THIS SYSTEM WILL BRING RAIN AND MOUNTAIN SNOW ALONG WITH STRONG
WINDS. NUMEROUS WIND ADVISORIES AND HIGH WIND WARNINGS HAVE BEEN
ISSUED. PLEASE REFER TO THE LATEST PDXNPWPDT PRODUCT FOR MORE
DETAILS. THE WINDS WILL GRADUALLY DECREASE TONIGHT AS THE LOW
PRESSURE SYSTEM WEAKENS AND CONTINUES TO MOVE EAST.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
UNSETTLED CONDITIONS WILL GENERALLY CONTINUE THROUGH THIS PERIOD
DUE TO A PERSISTENT ONSHORE FLOW.
ORZ502-WAZ030-081400-
NORTHERN BLUE MOUNTAINS OF OREGON-
NORTHWEST BLUE MOUNTAINS OF WASHINGTON-
530 AM PDT SUN APR 7 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
OREGON AND SOUTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
A STRONG LOW PRESSURE SYSTEM WILL MOVE ACROSS WASHINGTON TODAY.
THIS SYSTEM WILL BRING LOWERING SNOW LEVELS AND ACCUMULATING SNOW
TO THE MOUNTAINS. SNOW FALL OVER THE BLUE MOUNTAINS WILL BE
SIGNIFICANT ABOVE 4500 FEET THROUGH TONIGHT. THUS WINTER WEATHER
ADVISORIES HAVE BEEN ISSUED. PLEASE REFER TO THE LATEST PDXWSWPDT
PRODUCT FOR MORE DETAILS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
UNSETTLED CONDITIONS WILL GENERALLY CONTINUE THROUGH THIS PERIOD
DUE TO A PERSISTENT ONSHORE FLOW.
High Wind, Lower Columbia Basin
- When
- April 7, 10:30 AM PST to 12:00 PM PST
- Where
- Lower Columbia Basin forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Public
- Coordinates
- 46.220, -119.419 (the zone’s center; the record gives no point)
A CWOP recorded sustained winds of 48 MPH with gusts up to 68 MPH.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail in Kansas, April 7, 2013$30 million · 2.5 in hail · 4 events
- Hail in Missouri, April 7, 2013$1.3 million · 1.75 in hail · 18 events
- Hail and Damaging Winds in Kansas, April 7, 2013$275,000 · 1.5 in hail · 6 events
- Hail in Kansas, April 7, 20131.75 in hail · 25 events
- Damaging Wind and High Wind in Nevada, April 7 to 8, 2013$25,000 · 59 kt wind · 5 events
- Hail in Kansas, April 7, 20132 in hail · 13 events
- Hail in Missouri, April 7 to 8, 20131 in hail · 8 events
- Heavy Snow in Montana, April 7 to 8, 20137 events
- High Wind in California, April 7 to 9, 201375 kt wind · 6 events
- Hail in Kansas, April 7 to 8, 20131 in hail · 5 events
- Winter Storm in Montana, April 7 to 8, 20135 events
- Winter Storm in Montana, April 7 to 9, 20133 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 433313.